ISSN 1308-8734 | E-ISSN 1308-8742
Case Report
Massive Pulmonary Embolism in a Patient with Heparin Induced Thrombocytopenia: Successful Treatment with Dabigatran
1 Department of Pulmonary Diseases, Suleyman Demirel University School of Medicine, Isparta, Turkey  
2 Department of Hematology, Suleyman Demirel University School of Medicine, Isparta, Turkey  
Eurasian J Med 2016; 48: 65-68
DOI: 10.5152/eurasianjmed.2015.95
Key Words: Dabigatran, heparin, low molecular weight heparin, new oral anticoagulants, pulmonary embolism
Abstract

Heparin induced thrombocytopenia (HIT) is a rare, potentially fatal, immune-mediated complication of heparin therapy, associated with thrombosis and thrombocytopenia. In this study, a successful dabigatran administration in a case with massive pulmonary thromboembolism (mPTE) and HIT is presented. 57 years-old female, who was receiving low molecular weight heparin (LMWH) (0.4 mL once a daily, S.C. for 11 days) due to total knee replacement, was referred to our clinic with the hypotension and syncope attacks. Her echocardiography and pulmonary CT angiography findings were consistent with mPTE.  We detected a serious decrease in her platelet count highly suggestive for HIT (plt: 54x103/µL). LMWH was discontinued and dabigatran was started (150 mg twice daily). After platelet count increased over 150x103/μL, dabigatran was switched to warfarin. Since heparin is widely used in medicine, all physicians need to be aware of this life threatening complication of heparin. Replacing heparin with an alternative anticoagulant such as dabigatran may become a life-saving strategy especially in case of HIT complicated with mPTE.  

Key Words
Authors
All
Author’s Corner
Survey
AVES | Copyright © 2017 Atatürk University Faculty of Medicine | Latest Update: 24.10.2017